You are on page 1of 1

HairTransptant Forum International

201 0 ber/October Septem

alopecia Successful treatment of chemotherapy-induced w:th Lasercapt": a casereport
Taiwon I-SenShiao,MDTaipei, uhr@ott,net Tseng-Kuo Shiao,MD,Ting-Kuo Shiao, Jessica C.ShiaolverlandPark,(anscs,'
Case repart: The p a ti e n t i s a 46-yearo l d m a l e o f C hi nese d e c e n t d i agnosed w i th s ta g e IV col on c a n c e rw i th l 0 + meta s ta s e sto the l i ver o n Oc to b e r 12,2009 (F i g u re l ). H i s C E A at the time of discovFig u r e l . M R Io f t h e l i v e ra t th e tim eo f d ia g n o sis. e fy Wa S 4 ,030ng/ml .

(s-FU,folinicacid,oxaloplatin) FOLFOX chemotherapy every two weeks was started on October 28, 2OO9.Alternative therapy included fermented wheat germ extract (Avemar) a n d high- dos eI V Vi ta m i n C (3 ,0 O Omg IV 3 ti m e s per w eek) b e ginningin t he s a me m o n th a n d 8 g l d a y o f fu c o i danfrom Fu c usv es ic ulos is b e g i n n i n gi n e a rl y D e c e m b e r2009. The p a tient had m inima l s i d e e ffe c tsfro m th e F O L FOX chemotherapy regimen, reported no GI discomforts,and had no n o tic eable hair los s d u ri n g h i s l 2 w e e k so f F OL FOX . Unfortunately,the patient's tumors did not respond to th e c hem o r egim e n ,a n d h i s C E A re a c h e d7 ,9 o ong/ml by s w i tc h e dh i s c h e moregi mento fa n uar y2010.His o n c o l o g i s t ce tux im ab + F O L F IR(5 I -F U ,fo l i n i c a c i d , i ri n o tecan) w hi l e h i s alt er nat iv e t her a p i e s re ma i n e d th e s a me .U n derthi s new regimen, he experiencedsignificant side effects including d i a r r hea, naus ea, w i th i n s e veral w eeks, sk i n e ru p ti o n s , and', si g nif ic ant hair los s . His colon cancer respondedto the new chemo regimen, and his CEAdroppedto 396ng/ml in 4 weeks(February 2010) a n d 359n9/ m l in 2 m o n th s (Ma rc h 2 0 1 0 ).T h e p ati ent' sC T after 3 months of chemo (April 2010) showed significant re d uc t ionof t um or s i z e ( < | / l O o f th e v o l u mea t the ti me of discovery)and widespreadcalcification.His fucoidan regimen was c hangedto a 5 0 /5 0 m i x o f F u c u sv e s i cul ous and U n d ar ia pinnat if id aa t th e e n d o f Ma rc h 2 0 1 0 .The same ch e m opr ot oc olc o n ti n u e da n d h i s C EAd ro p p e dto l 2.4Oby f u l y 2010and his C T a t th e e n d o f J u l y a l s o s h o w ed reducti o n s in t um or s iz ea n d c o u n t.As o f f u l y 3 l ,2 Ol O ,t he pati ent i s s t ill on t he s am e p ro to c o l .

Figure 2. Pictures in the top row were taken l0 days (3 treatment sessions) after initiation of LaserCaptherapy. Note the significanthair loss in these pictures. Pictures in the bottom row were taken about 9 weeks (23 treatment sessions)after initiation of LaserCaptherapy. Not only did the patient's hair loss stop, his hair also grew back while he was under active chemotherapy (note the skin eruption on left forehead due to cetuximab).

Discussion

Few dermatol ogi c condi ti onscarry as much em ot ional alopecia.lt is psychologidistress as chemotherapy-induced cal l y daunti ng as i t constantl yremi nds the pat ient of t he di sease, and pati entshave even refusedpossiblypalliat ive drugs becausethey coul d not acceptt he t em or l i fesavi ng porary or prol ongedbal dness.In thi s pati ent 'scase,once hi s hai r l oss ceased,hi s fami l y membersnoti ceda change i n hi s mood from bei ng depressed to bei ng much m or e r e" l t l axed.In hi s w ords, w as very depressi ng to see hair all pillow got when I up every morning and to watch over my gobs of hair falling off each time I combed my hair. Now I feel bad for other cheino recipientswho do not have access to the LaserC ap." As far as we know, this is the first reported case of successful treatment of hai r l oss i nduced by chem ot her apy w hi l e the pati ent i s undergoi ng acti vechemother apy under the same regimen. However,this is an anecdotalcase and LaserCap Treatment if low levellaser controlledstudiesmust be done to determine H oping t o s t op th e p a ti e n t' sh a i r l o s s ,i n Ap ri l 2010D rs. therapy is really useful in chemotherapy-induced alopecia, Tseng-Kuo and I-SenShiaohad startedthe patient on Laser- or i f such successi s onl y possi bl eagai nstcert ainchem oCap treatment.LaserCap is a portablelow levellasertherapy therapeutic agentsor influenced by the patient'sage,gender, d e vic e c ont ainin The pati ent and degreeof hai r l oss.W e must al so determi neif low level 92 2 4 -6 5 O n m5 m w l a s e rd i o d e s . re ceiv ed 30- m inuteL a s e rC a p tre a tme n ts 2 -3 ti m es a w eek. Iasertherapywas solelyresponsible for the success or if any (a b o u t 9 w e e k so f LaserC ap al ternati ve By l une 2O lO , af t e r 2 3 s e s s i o n s thi s pati entrecei ved, suchas f ucoidan, therapi es th er apy ) , t he pat ie n t' sh a i r l o s sh a d c o mp l e te l y stopped.H e fermented wheat germ extract,and IV Vitamin C, also played h a d als o r egainedh i s l o s t h a i r a n d ma y h a v e h ad a hi gher a role. Nevertheless, we hope this case report will lead to a (Fi gure2). new directionin findingtreatmentfor chemotherapy-induced h a i r dens it y t han h e d i d p ri o r to c h e mo th e ra p y Th e pat ient did no t u s e mi n o x i d i l , b e c a u s ei t i rri tated hi s al opeci aand bri ng hope to the mi l l i ons sufferingf r om t his a l readyc om pr omi s e d s k i n (fro m c e tu x i m a b ). heart-w renchi ng condi ti on. *